Hail, Sedgwick
- When
- December 27, 12:27 AM CST
- Where
- Sedgwick County, 0.69 mi N of Valley Center
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.840, -97.370
A broken line of strong to severe thunderstorms surged east across portions of south-central and southeast Kansas during the predawn hours on the 27th, as a strong storm system and associated cold front approached from the west. Scattered occurrences of dime size hail and 60 mph winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A broken line of strong to severe thunderstorms surged east across portions of south-central and southeast Kansas during the predawn hours on the 27th, as a strong storm system and associated cold front approached from the west. Scattered occurrences of dime size hail and 60 mph winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 26, 11:38 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1138 PM CST FRI DEC 26 2008 .AVIATION...06Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU STRONG COLD FRONT WILL SURGE SOUTHEAST ACROSS THE FORECAST AREA TONIGHT. THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT...MOST WIDESPREAD EAST OF THE TURNPIKE. STRONG TO SEVERE STORMS WILL BE POSSIBLE GIVEN AMOUNT OF INSTABILITY AND STRONG SHEAR...CAPABLE OF QUARTER-SIZE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. ADDITIONALLY...AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE...AS STORMS MAY TRAIN OVER THE SAME AREAS. FOR SATURDAY...AN AREA OF LIGHT SNOW SHOULD SPREAD EAST ACROSS PRIMARILY CENTRAL KS...WITH AN INCH OR SO OF ACCUMULATION POSSIBLE. IFR VSBYS WILL BE POSSIBLE IN THE LIGHT SNOW...FROM ROUGHLY MID-MORNING THROUGH MID/LATE AFTERNOON. KLEINSASSER && .PREV DISCUSSION... /ISSUED 620 PM CST FRI DEC 26 2008/ AVIATION...00Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU STRONG COLD FRONT EXPECTED TO SLAM SOUTHEAST ACROSS THE AREA TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER ABOUT 10 PM GENERALLY SOUTHEAST OF THE TURNPIKE...AFFECTING PRIMARILY THE CNU TERMINAL. COULD SEE ACTIVITY DEVELOP JUST EAST AND/OR IN THE VICINITY OF ICT. ANTICIPATE STORMS TO GRADUALLY DEVELOP INTO A SQUALL LINE. INDIVIDUAL CELLS WILL MOVE QUICKLY TO THE NORTHEAST...WITH THE ENTIRE COMPLEX PUSHING SLOWLY EAST. SEVERE STORMS WILL BE POSSIBLE...WITH HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MEANWHILE...MVFR CIGS WILL FILTER SOUTHEAST IN WAKE OF THE FRONT ON STOUT NORTHWEST WINDS. FURTHERMORE...COULD SEE A PERIOD OF LIGHT SNOW SATURDAY GENERALLY ALONG AND NORTHWEST OF THE TURNPIKE...AS UPPER LEVEL SYSTEM PASSES OVER THE AREA. THINKING SCATTERED IFR VSBYS IN LIGHT SNOW WILL BE POSSIBLE...WITH LIGHT ACCUMULATIONS (ONE INCH OR LESS) FOR HUT...SLN AND RSL TERMINALS. KLEINSASSER PREV DISCUSSION... /ISSUED 350 PM CST FRI DEC 26 2008/ DISCUSSION... MAIN FORECAST CHALLENGES WILL BE PRECIP CHANCES TONIGHT INTO SATURDAY ALONG WITH SEVERE POTENTIAL FOR SE KS. SYNOPSIS: DEEPENING UPPER LEVEL TROF MOVING OUT OF THE GREAT BASIN AREA INTO THE SOUTHERN ROCKIES BY THIS EVENING...THEN INTO THE SOUTHERN PLAINS BY SATURDAY AFTERNOON. AT THE SURFACE...LOW PRESSURE CENTERED OVER SOUTHWEST NEBRASKA WITH A COLD FRONT EXTENDING SOUTHWARD INTO NORTHWEST MEXICO. AHEAD OF THE FRONT STRONG SOUTHERLY FLOW BRINGING WARM...HUMID AIR INTO THE SOUTHERN AND CENTRAL PLAINS. RECORD HIGH TEMPERATURES HAVE BEEN ESTABLISHED THIS AFTERNOON AT RSL...SLN...ICT...CNU. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST...MAINLY EAST OF THE TURNPIKE TONIGHT. TONIGHT: A SPRING-TIME PATTERN IS IN PLACE. SURFACE LOW PRESSURED SYSTEM OVER SOUTHWEST NEBRASKA. A DRYLINE EXTENDS FROM THE LOW SOUTHWARD THROUGH WEST CENTRAL KANSAS INTO NORTHWEST OKLAHOMA. THE DRYLINE SHOULD MOVE EAST AND BE A FOCUS FOR THUNDERSTORM ACTIVITY THIS EVENING MAINLY ALONG AND EAST OF THE TURNPIKE. CAN NOT RULE OUT THE POSSIBILITY THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL AND STRONG WINDS THE MAIN THREAT. AFTER MIDNIGHT STORMS SHOULD BECOME MORE WIDESPREAD AS A COLD FRONT MOVES INTO THE AREA. AGAIN THINK THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE EAST OF THE TURNPIKE. STILL THE POTENTIAL FOR SOME OF THESE STORMS BEING SEVERE. ALSO HEAVY RAIN IS CERTAINLY POSSIBLE IN EXTREME SOUTHEAST KANSAS. BY MORNING SHOULD HAVE A WIDE VARIANCE IN TEMPERATURES ACROSS THE FORECAST AREA. AHEAD OF THE FRONT TEMPERATURES IN THE 50S. IN OUR NORTHWEST COUNTIES...BEHIND THE FRONT IN THE 20S WITH CHANCES FOR LIGHT SNOW. SATURDAY THROUGH SUNDAY: SATURDAY MORNING THE FRONT WILL BE EXITING THE FORECAST AREA. THUNDERSTORMS WILL CONTINUE IN SOUTHEAST KANSAS DURING THE MORNING HOURS. BEHIND THE FRONT...HIGH PRESSURE BUILDING IN BUT WILL BE SLOW TO CLEAR OUT AS THERE WILL BE ENOUGH LOW LEVEL MOISTURE FOR AREAS OF LIGHT PRECIPITATION CONTINUING. PRECIPITATION TYPE WILL BE RAIN AND SNOW MIXED DIRECTLY BEHIND THE FRONT THEN CHANGING TO SNOW COMPLETELY AS THE AIR MASS WILL BE COLD BEHIND THIS SYSTEM. WITH THAT IN MIND...TEMPERATURES WILL BE WARMER AT MIDNIGHT TONIGHT THAN WHAT THEY WILL BE SATURDAY AFTERNOON. THIS STORM SYSTEM SHOULD CONTINUE TO MOVE TO THE EAST WITH DRY CONDITIONS ON TRACK FOR SATURDAY NIGHT INTO SUNDAY. SURFACE WINDS SHOULD RETURN TO A SOUTHERLY DIRECTION ON SUNDAY WITH A WARM UP QUICKLY RETURNING. MONDAY THROUGH WEDNESDAY: UPPER LEVEL PATTERN BECOMES MORE ZONAL AS THE TROF MOVES TO THE EAST. THIS PATTERN WILL RESULT IN A SURFACE TROF SETTING UP ALONG THE LEE SLOPES OF THE ROCKIES AND SOUTHERLY FLOW RETURNING TO THE PLAINS. TEMPERATURES SHOULD BE ABOVE NORMAL FOR THE FIRST PART OF THE WEEK. ANOTHER UPPER LEVEL SYSTEM SHOULD MOVE RAPIDLY ACROSS THE NORTHERN PLAINS TUESDAY. THE SURFACE FRONT ASSOCIATED WITH THE TROF SHOULD MOVE THROUGH OUR AREA TUESDAY....HOWEVER THE FRONT WILL BE DRY AS ALL THE ENERGY AND PRECIPITATION STAYS TO OUR NORTH. SURFACE HIGH PRESSURE BUILDING IN ON WEDNESDAY RESULTING IN COOLER TEMPERATURES. THURSDAY THROUGH FRIDAY: AN UPPER LEVEL SHORT WAVE TROF IS PROGGED TO MOVE OUT OF THE NORTHERN ROCKIES ON THURSDAY AND BY FRIDAY MORNING BE CENTERED OVER THE UPPER MISSISSIPPI VALLEY. AT THE SURFACE...A COLD FRONT ASSOCIATED WITH THE TROF WILL MOVE THROUGH THE FORECAST AREA THURSDAY/THURSDAY EVENING THEN HIGH PRESSURE BUILDING IN ON FRIDAY. AT THIS POINT IN TIME AM KEEPING THE FRONTAL PASSAGE DRY BECAUSE ANY MOISTURE ASSOCIATED WITH THIS SYSTEM IS LIMITED. TEMPERATURES SHOULD BE SEASONAL THE FIRST FEW DAYS OF 2009. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AS SURFACE LOW PRESSURE APPROACHES THE TAF SITES THIS AFTERNOON...WINDS WILL BE GUSTY FROM THE SOUTH. STRATUS WILL MAINLY AFFECT KCNU AND KICT...AND IS EXPECTED TO SPREAD NORTHWARD OVER KHUT AS WELL AS MOISTURE CONTINUE TO SURGE NORTHWARD. SURFACE FRONT WILL COME THROUGH OVERNIGHT...WITH THUNDERSTORMS LIKELY AHEAD OF THE FRONT IN SOUTHEAST KANSAS. SNOW IS POSSIBLE BEHIND THE FRONT IN CENTRAL KANSAS. WILL ONLY MENTION AT KSLN AT THIS POINT WHERE CHANCES ARE GREATEST BEFORE THE END OF THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 32 34 23 50 / 50 30 10 0 HUTCHINSON 30 34 23 50 / 30 30 10 0 NEWTON 30 34 23 49 / 50 30 10 0 ELDORADO 32 34 23 50 / 60 40 10 0 WINFIELD-KWLD 36 37 24 52 / 60 40 10 0 RUSSELL 28 32 19 50 / 30 30 0 0 GREAT BEND 28 32 21 52 / 30 30 0 0 SALINA 28 33 23 49 / 30 30 10 0 MCPHERSON 29 34 23 50 / 30 30 10 0 COFFEYVILLE 54 57 26 51 / 80 70 10 0 CHANUTE 49 52 25 50 / 80 70 10 0 IOLA 45 48 25 50 / 80 70 10 0 PARSONS-KPPF 54 57 25 50 / 80 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 648 PM CST FRI DEC 26 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 648 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING OVER SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE...AND CONTINUE THROUGH THE OVERNIGHT HOURS. SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...ALONG WITH A FEW TORNADOES. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A THREAT OVER FAR SOUTHEAST KANSAS...MAINLY EAST OF A SEDAN TO IOLA LINE. SOME LIGHT SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL KANSAS WITH LITTLE TO NO ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LINGER OVER EXTREME SOUTHEAST KANSAS THROUGH ABOUT 9 AM SATURDAY...WITH A FEW SEVERE STORMS POSSIBLE...ALONG WITH CONTINUING HEAVY RAINFALL AND LOCALIZED FLOODING CONCERNS. MEANWHILE...AREAS OF LIGHT SNOW WILL SPREAD OVER AREAS GENERALLY NORTHWEST OF THE TURNPIKE. ACCUMULATIONS COULD APPROACH ONE INCH FOR SOME LOCATIONS BY LATE SATURDAY AFTERNOON...MAINLY ACROSS CENTRAL KANSAS. HIGH FIRE DANGER WILL BE IN PLACE AREAWIDE ON SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR SOUTHEAST KANSAS OVERNIGHT THROUGH ABOUT 9 AM SATURDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP RBL/MBS/RHE/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1219 AM CST SAT DEC 27 2008 KSZ052-068-069-083-270645- BUTLER-HARVEY-MARION-SEDGWICK- 1219 AM CST SAT DEC 27 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...HARVEY...MARION AND SEDGWICK COUNTIES... AT 1217 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF NEWTON...AND MOVING NORTHEAST AT 60 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. OTHER STORMS WERE DEVELOPING ACROSS NORTHWESTERN SEDGWICK COUNTY AND THESE STORMS COULD ALSO BECOME STRONG PRODUCING HAIL UP TO DIME SIZE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 06:27 UTC.
3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Measured by KSN Weather Lab Equipment at Bluestem Elementary School.
Measured by ASOS equipment at Strother Field Airport.
Measured by AWOS equipment at the Eureka Airport.
Lightning from a broken line of strong to severe thunderstorms sparked a house fire in the community of Colony during the predawn hours of the 27th. The residence was completely destroyed. Fortunately, no one was home at the time. Information courtesy of the Iola Register.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147716, 147717, 147718, 147720, 147721, 147726.